Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 32, NWS Charleston, WV

May 10, 2003Calhoun County, Roane County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 10, 2003, 1:45 PM EDT for Calhoun County, Roane County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 1:45 PM EDT (17:45 UTC)
Expired
May 10, 2003, 2:15 PM EDT
In force
30 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Calhoun County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 80 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

973 
WUUS51 KRLX 101745
SVRRLX
WVC013-087-101815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
145 PM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN WEST VIRGINIA...
  ROANE COUNTY IN WEST VIRGINIA...

* UNTIL 215 PM EDT...

* AT 139 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR SPENCER...OR ABOUT OVER SPENCER...MOVING EAST AT
  30 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...ARNOLDSBURG AND
  GRANTSVILLE.

--CALL TO ACTION--SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A
TORNADO IS SPOTTED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3904 8111 3901 8109 3901 8104 3896 8101
          3883 8101 3879 8106 3872 8099 3863 8108
          3867 8117 3872 8117 3872 8137 3888 8138
          3890 8128 3904 8115

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:12 AM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 10, 10:12 AM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1012 AM EDT SAT MAY 10 2003

*******************************************************************
1012 AM EDT SAT MAY 10 2003

...MORNING UPDATE DISCUSSION...

WILL UPDATE THE FORECAST FOR THIS AFTERNOON.  ONLY SMALL CHANGES
EXPECTED AT THIS TIME...PRIMARILY TO TAKE OUT WORDING OF EVOLVING
CHANGES IN THE AFTERNOON.  WILL ALSO INCREASE CHANCE OF PRECIP
ACROSS NORTHERN PORTIONS OF THE REGION.  CONTINUE TO MONITOR SHOWERS
AND THUNDERSTORMS...ALONG WITH FLOODING.  SO FAR THIS MORNING MOST
OF THE ACTIVITY HAS REMAINED ACROSS THE NORTHERN HALF OF THE COUNTY
WARNING AREA.

.RLX...
WV...FLOOD WATCH FOR TODAY FOR ZONES
WVZ009>011...WVZ017>020...WVZ028>032...WVZ038>040...WVZ047.

VA...NONE.
KY...NONE.

OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ066>067...OHZ075>076.

.END/ KF

*********************************************************************
317 AM EDT SAT MAY 10 2003

TODAY AND TONIGHT...
REGIONAL RADAR MOSAIC CONTINUES TO SHOW A LARGE AREA OF SHOWERS AND
THUNDERSTORMS MOVING EAST TOWARD THE REGION.  00 UTC MODELS SEEM TO
HAVE A HANDLE ON THIS CONVECTION.  THIS CONVECTION IS EXPECTED TO
MOVE/DEVELOP EASTWARD ACROSS MAINLY THE NORTHERN 2/3RDS OF THE
FORECAST AREA.  FLASH FLOOD VALUES ACROSS THIS AREA ARE QUITE LOW
WITH 3 HOUR FFG VALUES LESS THAN 1 INCH COMMON.  FFA WAS ALREADY
ISSUED AND BECAUSE OF THE REASONS POINTED OUT ABOVE...SEE NO REASON
TO DROP IT.

SUPERCELL STORM MOVED SOUTHEAST ACROSS OUR COUNTIES...JUST SOUTH OF
PREVIOUS FFA AREA ON FRIDAY WITH HEAVY RAINFALL INDICATED BY RADAR.
HAVE ADDED THE COUNTIES IMPACTED BY THIS STORM TO FFA.

OTHERWISE...HAVE MADE ONLY MINOR TWEAKS TO PREVIOUS
GRIDS/FORECAST.

SUNDAY THROUGH FRIDAY...
ROLLED WITH SLOWER META SOLUTION ON TIMING OF FRONT SUNDAY PER HPC.
USED PETOPOP TOOL TO FINE TUNE TIMING IN POP AND WEATHER FIELDS.
THIS CUTS THINGS OFF FROM THE WEST QUICKLY SUNDAY AFTERNOON.
IMPRESSIVE FRONT EXCEPT WRONG TIME OF DAY...BEST CHANCE FOR SEVERE
WEST WITH 50KT PLUS H85 FEED AND APPRECIABLE CAPE FOR MORNING.
THUNDERSTORMS SHOULD LOSE PUNCH AS THEY PUSH EAST DURING MIDDAY
HOURS PER TIME OF DAY AND LOSS OF LOW LEVEL CONVERGENCE IN RESPONSE
TO LEE TROUGHING...AT LEAST UNTIL THEY GET EAST OF THE AREA SUNDAY
AFTERNOON.

WRAP AROUND LOW LEVEL MOISTURE STILL SHOWN FOR LATER SUNDAY NIGHT
INTO TUESDAY.  PETOPOP TOOL AGAIN NOT BAD HERE WITH MINOR
ADJUSTMENTS...SAME FOR SKYFMMODELRH TOOL SUNDAY THROUGH TUESDAY.

NO FURTHER CHANGES TO EXTENDED AT THIS TIME AS NEW GFS RAISES EVEN
MORE QUESTIONS WITH NEXT SYSTEM...SHOWN A DAY FASTER NOW.

ADJUSTED HIGH MONDAY DOWN A LITTLE...TOWARD NEW MAV.  OTHERWISE ON
OR CLOSE TO GUIDANCE.

JSH/TRM
*******************************************************************
1015 PM EDT FRI MAY 9 2003

FOR EVENING UPDATE...WILL DROP THUNDERSTORM WATCHES AS REMAINING
CELLS CONTINUE TO WEAKEN AND MOVE OUT OF THE REGION...BUT NOT BEFORE
A LONG LIVED SUPER CELL DROPPED HAIL ACROSS A 7 COUNTY SWATH.  FOR
THE REST OF THE NIGHT...EXPECT MOSTLY DRY WEATHER BUT HUMID
CONDITIONS WILL CONTINUE AS DEWPOINTS IN THE MID TO UPPER 60S SEEM
TO HAVE SETTLED IN WITH THE WARM FRONT TO THE NORTH.  HAVE DROPPED
POPS IN THE EAST WHILE LEAVING 30S IN THE WEST FOR CONVECTION MOVING
EAST...WHICH MAY ARRIVE AROUND SUNRISE.  ALSO...RAISED TEMPS IN THE
EAST AS DEW POINTS ARE MUCH HIGHER THAN FORECAST...WHICH SHOULD NOT
ALLOW TEMPS TO FALL AS FAR AS PREVIOUS THOUGHT.

.END/ESS
*******************************************************************
615 PM EDT FRI MAY 9 2003
UPDATING ZONES TO ADD COUNTIES IN SEVERE THUNDERSTORM WATCH NUMBER
322.  WITH DEWPOINTS HAVING CLIMBED INTO THE UPPER 60S TO LOWER 70S
THIS AFTERNOON AND ADDITIONAL AFTERNOON HEATING...CONDITIONS HAVE
BECOME UNSTABLE AND SEVERE STORMS ARE A POSSIBILITY THROUGH THE
EVENING HOURS.

ESS
*******************************************************************
335 PM EDT FRI MAY 9 2003

TONIGHT AND SATURDAY...

WIDESPREAD REPORTS OF 1.25 TO 2.00 INCHES ACROSS NORTHERN PARTS OF
AREA WITH 0.77 INCHES OF RAIN IN 36 MINUTES AT HTS.  ACTIVITY
STARTING TO POP ALONG BOUNDARIES LEFT OVER FROM MORNING MCS.
THINKING IS WITH GOOD SURFACE CONVERGENCE AND PLENTY OF LOW LEVEL
MOISTURE TO TAP...LINE SHOULD FILL IN ALONG AND SOUTH OF I-64.  FOG
ALSO A GOOD BET IN DEEPER VALLEYS AS WINDS GO LIGHT AND VARIABLE.

SATURDAY 12Z NCEP CHAIN AT A CONSENSUS BRINGING A COMPLEX UP FROM
THE SOUTHWEST FROM MID-MORNING ON.  SO INCREASED POPS TO LIKELY OVER
ALL AREAS.  PWATS REMAIN AROUND 1.8 INCHES AND GIVEN ABUNDANT
MOISTURE AND DEEP VERTICAL MOTION...WILL HOIST A FFA FOR A UNI-EKN
LINE SATURDAY.  3HR FFG VALUES AROUND AN 1.5 AND THAT/S DEFINITELY A
POSSIBILITY AS ATMOSPHERE REMAINS UNCHANGED FROM TODAY.

OPTED FOR WARMER FWC NUMBERS SATURDAY AND UPPED A NUMBERS A BIT
TONIGHT WITH HIGHER SURFACE DEWPOINTS EXPECTED.

SATURDAY NIGHT THROUGH MONDAY NIGHT...
COLD FRONT FINALLY ROTATES THROUGH REGION EARLY SUNDAY AS SURFACE
LOW TRACKS ACROSS THE UPPER GREAT LAKES.  RESIDUAL CLOUDINESS AND
SCATTERED SHOWERS WILL LINGER INTO MONDAY ESPECIALLY ACROSS NORTHERN
TIER OF COUNTIES.

TUESDAY THROUGH FRIDAY...

BASICALLY DRY TUESDAY THROUGH WEDNESDAY THOUGH DID ADD SLIGHT
CHANCE SHOWERS IN THE WRAP AROUND UPSLOPE FLOW NORTHERN MOUNTAINS
TUESDAY.  HAVE TEMPERATURES MARGINAL FOR FROST NORTHERN MOUNTAIN
VALLEYS.

MUCH TIMING UNCERTAINTY WITH SYSTEM LATE IN THE WEEK AND ROLLED WITH
LOW CHANCE POPS.  MORE OR LESS ON OR CLOSE TO MOS.

FWM/DB/TRM
********************************************************************
Hazardous weather outlook, May 10, 1:45 PM EDT, 0 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-102223-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
145 PM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NUMEROUS THUNDERSTORMS AFFECTING THE AREA TODAY WILL PRODUCE HEAVY
RAINFALL...ALONG WITH STRONG WINDS AND HAIL. SOME OF THE STRONGEST
THUNDERSTORMS COULD CONTAIN DAMAGING WIND AND LARGE HAIL.  WITH THE
GROUND RATHER SATURATED...HEAVY RAINFALL FROM ANY THUNDERSTORM WILL
CAUSE FLOODING IN A FEW KEY AREAS...ESPECIALLY ACROSS THE NORTHERN
HALF OF WEST VIRGINIA AND SOUTHEASTERN OHIO.

* TORNADO WATCH..............SEE WWUS61 CLESLSOH...SDFSLSKY...AND
CRWSLSWV FOR DETAILS *

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY...AS A COLD FRONT
CROSSES THE AREA. AGAIN...THUNDERSTORMS COULD REACH SEVERE LIMITS
AND/OR CAUSE ADDITIONAL FLOODING PROBLEMS.THE COOLER AND DRIER AIR
MOVING IN BEHIND THE FRONT...WILL BRING AN END TO THIS RECENT
STRETCH OF SEVERE WEATHER...WITH TRANQUILITY ON TAP FOR SUNDAY NIGHT
THROUGH MUCH OF THE NEW WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 10, 10:52 AM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1052 AM EDT SAT MAY 10 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    SUTTON                    WV   FLOODING
05/10/03   BRAXTON                        EVENT TIME UNKNOWN
                                          SOMETIME BEFORE 1030 AM
                                          STREAMS OVER ROADS OR
                                          IN BUILDINGS.
Special weather statement, May 10, 12:56 PM EDT, 49 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1256 PM EDT SAT MAY 10 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THE TREAT OF SEVERE WEATHER WILL CONTINUE THROUGH THE AFTERNOON AND
EVENING HOURS TODAY.  THE THREAT OF SEVERE WEATHER IS HIGHEST AROUND
THE OHIO RIVER AND WESTWARD.  THIS INCLUDES SOUTHEASTERN OHIO AND
NORTHEASTERN KENTUCKY.  THERE IS A MODERATE RISK FOR SEVERE WEATHER
ACROSS THE REMAINDER OF THE REGION...INCLUDING WEST VIRGINIA AND
WESTERN PORTIONS OF VIRGINIA.

THE GREATEST THREATS FROM THE THUNDERSTORMS WILL BE STRONG DAMAGING
WINDS...LARGE HAIL...AND FREQUENT LIGHTNING.  FLOODING WILL ALSO
BE A THREAT FROM THESE HEAVY RAIN PRODUCING THUNDERSTORMS.  IN THIS
UNSTABLE ATMOSPHERE...A TORNADO WILL NOT BE OUT OF THE QUESTION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/RLX
Local storm report, May 10, 1:39 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
139 PM EDT SAT MAY 10 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

132 PM     HUNTINGTON                WV   .75 INCH HAIL
05/10/03   CABELL                         EVENT OCCURRED AROUND 125 PM

137 PM     HUNTINGTON                WV   .50 INCH HAIL
05/10/03   CABELL                         EVENT OCCURRED BETWEEN
                                          122 PM AND 137 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:03 PM EDTSevere Thunderstorm WarningRLXBraxton42 min
May 9, 8:30 PM EDTSevere Thunderstorm WarningRLXWebster45 min
May 9, 8:49 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun26 min
May 10, 3:28 AM EDTSevere Thunderstorm WarningRLXPutnam32 min
May 10, 4:01 AM EDTSevere Thunderstorm WarningRLXRoane29 min
May 10, 4:36 AM EDTSevere Thunderstorm WarningRLXWirt, Wood24 min
May 10, 11:05 AM EDTFlash Flood WarningRLXRandolph3 hr
May 10, 1:27 PM EDTSevere Thunderstorm WarningRLXCabell33 min
May 10, 2:05 PM EDTSevere Thunderstorm WarningRLXLincoln, Wayne25 min
May 10, 2:12 PM EDTSevere Thunderstorm WarningRLXBraxton, Gilmer33 min
May 10, 2:29 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln31 min
May 10, 2:39 PM EDTSevere Thunderstorm WarningRLXKanawha36 min
May 10, 2:48 PM EDTFlash Flood WarningRLXGilmer3 hr
May 10, 2:48 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo27 min
May 10, 3:15 PM EDTSevere Thunderstorm WarningRLXLogan, Wyoming30 min
May 10, 3:22 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha23 min
May 10, 3:38 PM EDTSevere Thunderstorm WarningRLXRaleigh, Wyoming52 min
May 10, 5:59 PM EDTSevere Thunderstorm WarningRLXWirt31 min
May 10, 6:11 PM EDTSevere Thunderstorm WarningRLXCalhoun34 min
May 10, 6:18 PM EDTTornado WarningRLXMason27 min
May 10, 7:01 PM EDTTornado WarningRLXCabell29 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.